Hospice Care/regarding dad
QUESTION: Hi Christine, I wrote to you a couple of times. I just want to give you some details regarding my dad. He is now on an hospital bed which we rent at home. He is swollen and he is urinating every couple of days. His skin is very itchy , his back and his armpits. He has blisters at the back as he wears diapers and sits most of the day instead of staying in bed. It is quite impossible to lift him as he is getting more and more swollen and weak. He is still eating a little and his brain function is quite normal even if he is sleeping a lot. other than that I do not know how much suffering he will have to endure as he is not on any medication except hydromorphone and Nozinan. Please give me some advice of how to care for someone like that. I cannot place him in for hospice care. Thank you for your time again.
ANSWER: Hi, Sylvie! I knew exactly who was writing to me in the first line or so.
I am sorry to know that your father is suffering so.
The best instruction you can get on how to best care for your dad will come from hospice nurses. They are experts at minimizing the discomfort and unpleasantness of the experience of end of life.
I do not normally offer a prediction, but I would be surprised if your father were still with you in ten days to two weeks. I know you are in Canada, and the rules may be different, but in the States, hospice care ideally starts when it appears death will occur in around 6 months. Please consider checking to see whether you can get hospice support. It will make all the difference for both of you!
He is itchy because his kidneys are not working properly (he should be putting out a minimum of 30 ml of urine every hour). Of course he will not urinate every hour (few of us do), but in the course of 24 hours, one would hope for a minimum of 720 ml, which, if you think about it, isn't all that much! In order to help clean the waste from his blood, it comes out through his skin. Sometimes people get a sort of white dusty material on their skin--this is called uremic "frost." There is not a lot to be done, although dialysis (usually by slowly flowing fluid into and out of the abdominal cavity to wash out waste) might be a consideration. This is not my area of expertise and I know there are many factors to be considered--including his desires as long as he seems oriented enough to consider the benefits and discomforts related to that or something similar. Again this is something hospice nurses and physicians who come to your home and actually see him and talk with him (and you, of course), who can put hands on him and evaluate how best to make him comfortable--this is what you hope to have with hospice.
His swelling is both because of poor (or no) kidney function and poor circulation. Hearts have trouble working well enough to keep the blood moving when it cannot be nourished and bathed by blood that is (at least relatively free of waste). When blood pools or moves too slowly, the liquidy part of the blood can leak out into the tissues that surround the vessels, which simply become too full. I have seen swelling so extreme that it was not possible to press against the shin bone to determine whether a dent will remain (a good way to see if there is edema, the name for this kind of swelling). In that situation, the leg (for example) is so swollen with fluid inside that the skin is stretched tight. It is often shiny. Sometimes it develops little holes ("fissures") and the liquid leaks out. Clots can be a problem in this situation too, as blood that pools allows the clotting cells to find each other and lump up more easily than when it is flowing smoothly.
As with all my commentary about what's going on with a view to function of organs and systems, I can only go on what you have told me and my own experiences as a nurse. I must say, though, your descriptions are very clear, and I think other than being able to be there with you, I am provided an excellent "view."
I cannot say this strongly enough--I know your concern is for his comfort and peace of mind. None of us can avoid suffering at the end of our lives if the process continues over a period of time and we have awareness. But we do have options that can have us more comfortable, more at peace and, oddly enough, seemingly lasting longer than if we had been without those medications and interventions.
I do hope you will reach out to your local hospice service, and that you have help and support of family and friends. This is a lonely and difficult role you have, even if there is someone to take care of routine tasks so you can devote yourself to your father.
Sylvie, I wish you the very best and continue to pray that your load will be lightened, that these last days shared with your Dad will be a treasure for you that consoles you when he's gone, that you have others with whom to share the load, and that you let them help you. The hardest thing for those of us who help from our hearts is the ability to receive graciously the help others offer to us.
God bless, Sylvie--
---------- FOLLOW-UP ----------
QUESTION: Hi Christine, I don't know where to begin. My dad is bedridden since two weeks now and he is already having bed sores. It bleeds a lot on his buttock and coccyx. He is so heavy that it is practically impossible to lift him up. My husband and I are doing the best we can. He is wearing diapers and it is impossible to change him without hurting the wound. He is very weak, is sleeping a lot and sometimes does not know where he is at all. But when he is awake he asks for dring and he is having 2 or 3 spoonful of soup and apple sauce that's all he can have. For 2 weeks he has not have a bowel movement.
He hurts every where when we touch him.Is there anything we can do to ease his sufferings, he is on hydromophones and Fentanyl patch for pain.It is very hard to see him like this.
Thank you for your time. Sylvie
ANSWER: Hello again, Sylvie... I am so sorry to hear that your Dad is so ill. It only takes a day or two of pressure on a bony place for the sores to develop, so I am not surprised that he had them after to weeks. And you are right, they are painful.
Your father should be on a special mattress. This is part of good hospice care. If your hospice will not provide one, find a hospice that will! From the sounds of it, your father will not be with you very much longer--it is important that he be as comfortable as possible!
If your father still has so much pain, he needs more pain medication. I am surprised that he is not being given morphine by mouth. Also, you do not say what strength the fentanyl patch is. They come in different strengths. If he gets some relief but not enough, he should get more. Push your hospice to provide pain management until he is comfortable.
It may be that when he has enough pain medicine to keep from hurting, he will sleep all the time. In good hospice care, we always choose to make our patient pain free, no matter what the consequence. We never work to shorten life, or to make it last longer, we ALWAYS work to relieve pain and anxiety. Please call your hospice, tell them what you have told me and get proper care for your Dad. You will both feel better for it.
Thank you for writing to me. I hope you will write and let me know how it turns out, and that they came right away to help you!
---------- FOLLOW-UP ----------
QUESTION: Hi Christine,
My dad has a special mattress. He bedsores are being taken care of. The only thing that i cannot understand is the amount of time he is sleeping. do you think it is the Fentanyl 25mcg and the hydromorphones? because whenever he wakes up he ask for drink and eat very little and cannot even swallow what is in his mouth.For now he is doing everything in bed. He is quite heavy and it is quite difficult for my husband and I. He is at home and there is a doctor for palliative care who comes to visit. Do you think if he was not on those medication, he would be able to wake up? Thank you for your time.
Thank you for clarifying what you wanted to know. I did not see a question in the last correspondence, so I responded to everything that you wrote.
I believe that if your father did not have the Fentanyl patch (by the way, 25 micrograms is a very small dose) and the hydromorphone, he would be in a lot of pain. Even if he did not have his illness, the pain from his bedsores and from lying in one position most of the time would cause him a lot of pain.
People sleep a lot at the end of their lives. Your description of his kidney function some weeks ago was strong evidence that he was likely near the end of his life. People also sleep more when their blood chemistry is not right, and someone whose kidneys are not working will not have good blood chemistry. So there are many reasons for him to be asleep.
In one note to me, you said you could not "place him for hospice care." I hope you have reconsidered. From the sounds of it, he is receiving good pain management. But you should have more help to move him, and hospice staff could come a couple of times a day at least to help you move him. There are also things called "Hoyer Lifts" which can be used to lift and reposition very large people with only one or two people doing the lifting, in a way that is safe for both the patient and the caregiver.
I hope I have answered your questions this time. I'm glad you wrote back to ask them.